To Our Dear Family and Friends,As many of you know, these last few months Don has experienced some nasty health problems. Thankfully we are getting excellent care from the medical profession and God willing, these problems will be behind us in the not-too-distant future. We both thought posting on Caring Bridge may be a good means of getting news to everyone, hopefully you will find this informative and easily accessible.By the way, we are looking for loads of prayers.....and when you are finished, maybe a few more.
Don had been experiencing groin pain in January while wintering in Florida.......so off we go to a Walk-in Clinic. After a PSA test had been done (results 314.6) we were forwarded to an oncologist/urologist. A week later with the biopsy results in hand, the doctor walked into his office, looked at Don and said, "Well Don, I suggest you get home and to your doctor immediately. You have Stage 4 metastasized prostate cancer”. So off we head for home to Bath.
As we had contacted our family physician prior to leaving Florida, he very kindly arranged an immediate appointment with an oncologist/urologist upon return. Dr. Leveridge stated Don's situation would not be conducive to removal of prostate or radiation treatment (same opinion as Doctor in Florida) and thus prescribed hormone pills for a 4 week period to eradicate his testosterone, replacing it with estrogen (thereby his strong desire to shop every other day). Several tests were done and the conclusion was that this cancer had been active for approximately 10 years and had metastasized to numerous areas of the bone and lymph nodes. Also in this short period his PSA level had jumped to 418.4.
Had hormone shot which is to be administered quarterly.
Started 1st Chemo (DOCEtaxel). Side effects included extreme fatigue, "wiggly"legs, and pain in legs from knees down. Chemo could not be started earlier due to numerous tests and awaiting necessary results....he does not like the constant "metal" taste in his mouth but this does not seem to ruin his appetite.
Admitted to hospital with high fever resulting from Febrile Neutepenia. After 3 days, with the fever under control, he was released. White cell count very low. 4 weeks later 2nd chemo treatment administered with Dexamethasone steroid started day prior to chemo and lasting 3 days, this to prevent infusion reaction. Chemo now down to 1/2 dosage due to complications from 1st. Started receiving 6mg shots of Neulasta within 24 hours post chemo to prevent killing off of white cells. Side effects of chemo: lethargy and after 5 days developed extreme pain in chest and upper back. PSA level now down to 6.8 as per Doctor's prediction….we are thrilled!!
3rd chemo administered. Side effects: lethargy, pain in back and chest, shingles to the right side of head and face. Was at the hospital 4 days that week for tests due to eye infection from the shingles. Chemo again delayed another week.4th chemo administered at end of month and side effects same as 2nd treatment....getting to be routine for the poor fella.
Don had his 5th session of chemo on Monday August 21st. So far nothing more than extreme lethargic reaction but still early…..One more session, none of us can wait until this is over. As of this date there is nothing more to report but will continue to post as changes (hopefully for the better) occur. Thanks to everyone for all your love, prayers and concern. This has helped us with the coping mechanism immensely.